Pennsylvania, 2010Tornadoes and Damaging Winds in Pennsylvania, July 23, 2010
July 23, 2010 · NWS BGM · 12 events in 3 counties and zones
A warm front lifted north into northeast Pennsylvania during the afternoon, putting the area into the warm and moist air mass of the warm sector, with temperatures in the mid 80s and dew points in the 70s. Showers and thunderstorms developed in the vicinity of the front in this unstable air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north into northeast Pennsylvania during the afternoon, putting the area into the warm and moist air mass of the warm sector, with temperatures in the mid 80s and dew points in the 70s. Showers and thunderstorms developed in the vicinity of the front in this unstable air mass. Stronger storms developed across southeast Susquehanna county, with one storm in particular developing strong rotation as it moved southeast into Wayne county. This storm went on to produce four tornadoes and other significant microburst damage as it continued southeast through Wayne and into Pike county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 2:28 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 23, 2:28 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT FRI JUL 23 2010
.SYNOPSIS...
A WARM AND HUMID AIR MASS OVER THE REGION WILL COMBINE WITH WAVES
OF LOW PRESSURE TO TRIGGER SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY NIGHT. COOLER AND DRIER AIR IS EXPECTED ON SUNDAY WITH
A FAIR WEATHER SYSTEM.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
DISC WILL BE BRIEF DUE TO ON GOING CONV. SHRT WV IS MVG OUT BUT
MUCH OF THE WRN HALF OF THE FCST AREA IS IN THE WRM SECTOR WITH
DEW PTS IN THE 70S AND TEMPS PUSHING 90. THIS HAS PRODUCED A VERY
UNSTABLE AIRMASS UP AGAINST THE FNTL BNDRY. RESULT OF THIS IS CONV
FIRING WITH PTNL SVR...WITH THE MAIN CNRN WIND DAMAGE WITH A DECENT
MID LVL JET PUNCHING THRU. OVRNGT FCST WILL CONT WITH LIKELY HIGH
CHANCE FOR THE CONV...WEAKENING LATE AS THE SHRT WV FNLY PULLS
EAST. ALSO...DESPITE THE FAST MVMT OF THE CELLS...CNRN REMAINS FOR
TRAINING CELLS AND PSBL FLOODING.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
ANOTHER MCS CLUSTER AND PTNL SVR EVENT ON TAP FOR SAT WITH
IMPRESSIVE MID LVL JET ASSISTING THE SYSTEM. TIMING DFRNCS AGAIN
BUT THE COMPLEX LOOKS TO APRCH SAT AFTN AND MVE THRU BY SAT EVE.
WILL AGAIN BE CNCRND FOR TRAINING CELS AND EMBEDDED HEAVY RAIN EVEN
WITH THE FAST MVG SYSTEM. QUITE A BIT OF QUESTION TOO ABOUT LATE
SAT NGT INTO EARLY SUN AS THE GFS HAS ONE FINAL ROUND OF CONV
BEFORE THE FNT MVES THRU. ATTM WILL HEDGE MY BETS AND KEEP CHANCE
POPS IN INTO SUNDAY. LATE SUNDAY...HIPRES BLDS IN AND FNLY PUSHES
THE FNT AND ASSOCIATED CONV WELL SOUTH OF THE FCST AREA.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC GUIDANCE. MODELS SIMILAR. HIGH PRESSURE OVER THE AREA
MONDAY MOVES OFF THE COAST TUESDAY. LATE TUESDAY NIGHT INTO
WEDNESDAY AND UPPER LEVEL TROF MOVES IN WITH A COLD FRONT WED NGT.
HAVE MAINLY WED AFTN AND NGT PRECIP. A BREAKK THURSDAY BEFORE A
STRONGER UL TROF AND SFC WAVE MOVES THROUGH FRIDAY. AS IS TYPICAL
HPC HAS SIDED WITH THE EURO AND EURO ENS. THE GFS IS FAST WITH THE
SECOND SYSTEM THURSDAY THEN DRY FRIDAY. TEMPERATURES CLOSE TO
NORMAL.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
STEADY RAIN HAS PUSHED EAST OF TAF SITES ATTM. MOST OF THE SITES
ARE VFR OR SHOULD BE VFR SOON. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS NW PA AND WRN NY AND ARE MOVG INTO CENT NY. IN
THE SYR AND RME AREAS NOW AND SOON FOR THE REST OF NY. FOR KAVP
TSRA WILL HOLD OFF UNTIL AFTER 20Z. WITH SOME OF THE PRECIP CIGS
WILL DROP TO MVFR AND VSBYS TO IFR. SOME BRIEF HEAVY RAIN AND
GUSTY WINDS.
MVFR CIGS/VSBYS ARE LIKELY TO DEVELOP AGAIN AFTER 05Z WITHIN THE
VERY MOIST BOUNDARY LAYER CONDITIONS. THIS WILL IMPROVE BACK TO
VFR BETWEEN 12 AND 14Z.
WITH WARM FRONT NEAR SYR AND BGM AND AVP...THESE SITES ARE SOUTH
WHILE EAST OF THE FRONT RME IS ESE. RME SHIFTING TO SE. ITH AND
ELM ARE SW. SPEEDS 5 TO 10 KTS THIS AFTN. TONIGHT LIGHT AND
VARIABLE WINDS. SATURDAY AFTER 13Z W WINDS AT 5 TO 10 KTS.
OUTLOOK...
SAT AFTN TO SUN...VFR. AREAS MVFR IN PERIODS OF TSRA/SHRA SAT PM.
MON TO TUE...VFR. LOCALIZED IFR DURING EARLY MORNING
HRS...PRIMARILY AT KELM.
WED...VFR. SOME AFTN CONVECTION COULD DROP CONDITIONS TO MVFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jul 23, 2:48 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT FRI JUL 23 2010
NYZ009-015>018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-
048-072-242000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
348 PM EDT FRI JUL 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE AREA THIS
EVENING. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS OR LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST SATURDAY
AFTERNOON AND SATURDAY NIGHT AS A COLD FRONT SWEEPS THROUGH THE
REGION. STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM LATE
AFTERNOON SATURDAY INTO SATURDAY NIGHT. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.
IN ADDITION...A HOT AND HUMID AIRMASS WILL RESIDE ACROSS THE AREA
SATURDAY. HEAT INDEX VALUES MAY APPROACH 100 DEGREES...ESPECIALLY
IN VALLEY LOCATIONS. A HEAT ADVISORY MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NYZ022>025-055-PAZ038-242000-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BRADFORD-
348 PM EDT FRI JUL 23 2010
...SEVERE THUNDERSTORM WATCH 521 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST SATURDAY
AFTERNOON AND SATURDAY NIGHT AS A COLD FRONT SWEEPS THROUGH THE
REGION. STRONG TO SEVERE STORMS WILL BE POSSIBLE FROM LATE
AFTERNOON SATURDAY INTO SATURDAY NIGHT. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE.
IN ADDITION...A HOT AND HUMID AIRMASS WILL RESIDE ACROSS THE AREA
SATURDAY. HEAT INDEX VALUES MAY APPROACH 100 DEGREES...ESPECIALLY
IN VALLEY LOCATIONS. A HEAT ADVISORY MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 23, 12:07 PM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
107 PM EDT FRI JUL 23 2010
NYZ015-016-231730-
SENECA NY-YATES NY-
107 PM EDT FRI JUL 23 2010
...STRONG THUNDERSTORM WILL AFFECT SOUTHERN SENECA AND YATES
COUNTIES...
* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR VINE VALLEY...AND
MOVING EAST AT 50 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
YATESVILLE AND FRIEND AT 115 PM EDT...
MILO MILLS AND PENN YAN AT 120 PM EDT...
MAYS MILLS AND DRESDEN AT 125 PM EDT...
WILLARD AND OVID AT 130 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4269 7736 4276 7733 4277 7731 4278 7701
4277 7698 4283 7697 4282 7674 4256 7673
4259 7737 4268 7737
BMWSpecial weather statement, Jul 23, 2:17 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 PM EDT FRI JUL 23 2010
NYZ022>024-232000-
CHEMUNG NY-SCHUYLER NY-STEUBEN NY-
317 PM EDT FRI JUL 23 2010
...STRONG THUNDERSTORM WILL AFFECT CENTRAL STEUBEN...NORTHWESTERN
CHEMUNG AND SOUTHERN SCHUYLER COUNTIES...
* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR KANONA...AND
MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
RHEIMS AT 325 PM EDT...
HAMMONDSPORT AND URBANA AT 330 PM EDT...
SONORA AT 335 PM EDT...
BRADFORD AND WAYNE AT 340 PM EDT...
BRADFORD AND TYRONE AT 345 PM EDT...
MONTEREY AND ALTAY AT 350 PM EDT...
TOWNSEND AND BEAVER DAMS AT 355 PM EDT...
WEDGEWOOD AND MORELAND AT 400 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4244 7672 4219 7678 4232 7749 4250 7745
RHB
Special weather statement, Jul 23, 2:48 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT FRI JUL 23 2010
NYZ023>025-055-232045-
CHEMUNG NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY-
348 PM EDT FRI JUL 23 2010
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHEMUNG...NORTHERN
TIOGA...SCHUYLER AND SOUTHERN TOMPKINS COUNTIES...
* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR READING
CENTER...AND MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BURDETT AND WATKINS GLEN AT 355 PM EDT...
BENNETTSBURG AND MONTOUR FALLS AT 400 PM EDT...
SMITH VALLEY AND CATHARINE AT 405 PM EDT...
MECKLENBURG AT 410 PM EDT...
ALPINE AND CAYUTA AT 415 PM EDT...
NEWFIELD HAMLET AND NEWFIELD AT 425 PM EDT...
WEST DANBY AND SOUTH HILL AT 430 PM EDT...
DANBY AND NORTH SPENCER AT 435 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4248 7704 4248 7699 4246 7698 4246 7695
4247 7689 4251 7690 4236 7613 4210 7625
4237 7709
MLJSpecial weather statement, Jul 23, 2:57 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT FRI JUL 23 2010
NYZ055-056-PAZ038-039-232045-
BRADFORD PA-BROOME NY-SUSQUEHANNA PA-TIOGA NY-
357 PM EDT FRI JUL 23 2010
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BRADFORD...
NORTHWESTERN SUSQUEHANNA...SOUTHERN TIOGA AND SOUTHWESTERN BROOME
COUNTIES...
* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR BARTON...
AND MOVING EAST AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
OWEGO AT 405 PM EDT...
WINDHAM AT 410 PM EDT...
WEST WARREN AND APALACHIN AT 415 PM EDT...
LITTLE MEADOWS AND WARREN CENTER AT 420 PM EDT...
FRIENDSVILLE AND VESTAL CENTER AT 425 PM EDT...
BIRCHARDVILLE AT 430 PM EDT...
WYOANNA AND BRACKNEY AT 435 PM EDT...
MONTROSE AT 440 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4200 7564 4176 7574 4198 7656 4215 7649
MLJ
Special weather statement, Jul 23, 3:29 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 PM EDT FRI JUL 23 2010
NYZ025-045-055-056-232130-
BROOME NY-CHENANGO NY-TIOGA NY-TOMPKINS NY-
429 PM EDT FRI JUL 23 2010
...STRONG THUNDERSTORM WILL AFFECT NORTHERN TIOGA...SOUTHEASTERN
TOMPKINS...SOUTHWESTERN CHENANGO AND WESTERN BROOME COUNTIES...
* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR WILLSEYVILLE...
AND MOVING EAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WEST NEWARK AND JENKSVILLE AT 435 PM EDT...
NEWARK VALLEY AND BERKSHIRE AT 440 PM EDT...
EAST BERKSHIRE AND FOSTER AT 445 PM EDT...
MAINE AND NANTICOKE AT 450 PM EDT...
BINGHAMTON AIRPORT AND ENDWELL AT 455 PM EDT...
CASTLE CREEK AND JOHNSON CITY AT 500 PM EDT...
PORT CRANE AND CHENANGO BRIDGE AT 505 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4229 7576 4207 7581 4218 7649 4235 7645
Event by event
7 tornado, 3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Susquehanna
- When
- July 23, 4:52 PM EST to 4:57 PM EST
- Where
- Susquehanna County, 1.72 mi SW of Ararat
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.810, -75.540
A microburst on the forward flank of the strengthening severe thunderstorm produced winds estimated at 60 to 70 mph. Trees were uprooted and snapped. A concentrated area of tree damage occurred from about one mile east of Fiddler Lake to about two miles north of Herrick Center. Trees were all facing to the southeast. One tree fell on a trailer damaging its roof and others had to be cleared from the road.
Tornado, Susquehanna
- When
- July 23, 4:55 PM EST to 5:00 PM EST
- Where
- Susquehanna County, 0.81 mi E of Uniondale to 1.87 mi ESE of Uniondale
- Rating
- EF1
- Path length
- 1.09 mi
- Path width
- 200 yd
- Continued into
- Wayne, Pa (BGM)
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.718, -75.485
The tornado first touched down about 5:55 pm EDT, 1 mile east of Union Dale in Susquehanna County, PA where it destroyed a construction trailer on Route 171. The tornado lifted over the hill, touching down on the other side of the ridge, taking out trees and causing minor damage to some structures along Mausoleum Road. The tornado was only in Susquehanna County for a mile before crossing into Wayne County.
Tornado, Wayne
- When
- July 23, 5:00 PM EST to 5:09 PM EST
- Where
- Wayne County, 1.64 mi SSW of Belmont Corner to 1.38 mi N of Aldenville
- Rating
- EF1
- Path length
- 5.68 mi
- Path width
- 200 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.710, -75.466
This is the continuation of a tornado that began in Susquehanna county. As the tornado continued southeast, a considerable number of trees were destroyed as it moved up and down over hills. Several barns and outbuildings were damaged and one barn destroyed. Minor damage was observed to a dozen residences. The strongest part of the tornado path occurred where it mowed a path through trees crossing Pleasant Mount Drive and again near Belmont Turnpike and White Rock Drive to Creamton Drive (Route 247), and Creek Drive (Route 170) where the path hooks slightly to the left and ends east of Creek Drive. The tornado was a strong EF-1 with peak winds estimated between 90 and 105 mph. The tornado lifted about 5.5 miles northeast of Forrest City, PA.
Tornado, Wayne
- When
- July 23, 5:15 PM EST to 5:18 PM EST
- Where
- Wayne County, 2.49 mi NW of Bethany to 0.86 mi NW of Bethany
- Rating
- EF1
- Path length
- 1.7 mi
- Path width
- 75 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.640, -75.320
The National Weather Service in Binghamton, NY confirmed a tornado north of Bethany in Wayne County Pennsylvania on July 23 2010. A second tornado briefly touched down about 3 miles northwest of Bethany at 6:15 pm and tracked 1.7 miles to the southeast, to just 1 mile north of Bethany. Damage was observed on Eroh Road east of Grass Pond Number Three. The damage was primarily to tree with a barn roof partially peeled. The tornado had peak winds estimated at 80 mph.
Funnel Cloud, Wayne
- When
- July 23, 5:25 PM EST
- Where
- Wayne County, 1.24 mi NE of Honesdale
- Reported by
- Public
- Coordinates
- 41.580, -75.250
Tornado, Wayne
- When
- July 23, 5:27 PM EST to 5:38 PM EST
- Where
- Wayne County, 1.38 mi N of Aldenville to 4.61 mi SSE of Beach Lake
- Rating
- EF2
- Path length
- 15.81 mi
- Path width
- 400 yd
- Continued into
- Pike, Pa (BGM)
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.670, -75.370
This was the third and most significant tornado from the storm that tracked across Wayne county. The damage path begins three miles northeast of Honesdale. Significant tree damage occurred. Trees fell on an attached garage on Torrey Road. Barn roofs were peeled. The tornado intensifies as it moved along Dunn Road. Trees are snapped, uprooted and thrown in what appears to be two separate paths through dense woods indicating mulit-vortex. Several structures had damage from fallen trees. A fence was pulled out of the ground and strewn in different directions. The greatest damage occurred about 4 miles east of Honesdale and 1.5 miles west of Beach Lake where Dunn Road meets Route 652. Several structures were severely damaged or destroyed including a triple-wide trailer, two barns, and a commercial auto transmission business on Route 652. Here, winds were estimated to peek in the 110 to 120 MPH range putting it at the lower end of an EF2.
The tornado continued to the southeast destroying trees on the west side of Williams Pond and Mud and Open Woods Ponds and then crossing into Pike County.
Funnel Cloud, Wayne
- When
- July 23, 5:30 PM EST
- Where
- Wayne County, 1.24 mi NE of Honesdale
- Reported by
- Public
- Coordinates
- 41.580, -75.250
Tornado, Wayne
- When
- July 23, 5:35 PM EST to 5:37 PM EST
- Where
- Wayne County, 2.15 mi ESE of White Mills to 2.99 mi NE of Hawley
- Rating
- EF1
- Path length
- 2.19 mi
- Path width
- 100 yd
- Continued into
- Pike, Pa (BGM)
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.524, -75.179
This tornado is believed to be a smaller spin-up tornado on the edge of a developing strong rear flank downburst from the storm. It occurs at the same time as the other more significant, long track tornado. A narrow concentrated path of damage through trees was observed. About two miles of damage occurred in Wayne County, all of which was to trees.
Tornado, Pike
- When
- July 23, 5:37 PM EST to 5:40 PM EST
- Where
- Pike County, 2.92 mi N of Kimbles to 2.14 mi NNE of Kimbles
- Rating
- EF1
- Path length
- 1.32 mi
- Path width
- 100 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.511, -75.140
This is a continuation from a tornado that tracked southeast from Wayne county. Another two miles of damage from this tornado was observed in Pike County, crossing the north end of Tinkwig Lake. The majority of the damage seen was to trees, but large fallen trees damaged a few homes and destroyed one, cutting it in half. This was a heavily wooded residential area. Trees also took down power and telephone poles and lines. Winds with this tornado were estimated at 70 to 90 mph. While it is possible that the path is longer, it became very difficult to differentiate the damage from the tornado and the increasingly significant damage that occurred from downburst winds.
Tornado, Pike
- When
- July 23, 5:38 PM EST to 5:54 PM EST
- Where
- Pike County, 3.71 mi W of Mast Hope to 1.73 mi NE of Greeley
- Rating
- EF1
- Path length
- 9.91 mi
- Path width
- 400 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.537, -75.121
This is a continuation from a tornado that moved southeast from Wayne county into Pike county. The tornado moved past Wolf Lake, Teedyuskung Lake, and Fawn Lake still doing EF1 damage to trees. The path begins to narrow and oscillate between EF0 with little damage, to EF1 with trees snapped and uprooted. It crosses Route 590 (twice) and the Lackawaxen River east of Rowland and appears to dissipate over State Game Lands about 2 miles northeast of Greeley.
Thunderstorm Wind, Wayne
- When
- July 23, 5:40 PM EST to 5:45 PM EST
- Where
- Wayne County, 0.86 mi NE of Hawley to 11.55 mi ESE of Hawley
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.490, -75.170
Radar indicated the development of a very strong downburst on the rear flank of the tornadic supercell. The damage was a very large area and more profound in its scope of damage than the tornado paths in Pike County. The peak winds were estimated at 70 to 90 mph where large swaths of trees were uprooted and snapped. Large trees fell on roads, power and phone lines, took down poles, and damaged some homes. One truck was smashed in half and a home was demolished by large trees. A significant amount of trees came down along the Lackawaxen River. Most of the trees were fallen to the southeast, except along the Lackawaxen where the river valley deflected the winds and trees fell to the east. Hundreds of people were impacted by the storm as power was out for a couple days in some locations and roads were closed until trees and fallen power lines could be cleared.
Thunderstorm Wind, Pike
- When
- July 23, 5:45 PM EST to 5:50 PM EST
- Where
- Pike County, Lackawaxen
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.480, -75.000
Radar indicated the development of a very strong downburst on the rear flank of the tornadic supercell. The damage was a very large area and more profound in its scope of damage than the tornado paths in Pike County. The peak winds were estimated at 70 to 90 mph where large swaths of trees were uprooted and snapped. Large trees fell on roads, power and phone lines, took down poles, and damaged some homes. One truck was smashed in half and a home was demolished by large trees. A significant amount of trees came down along the Lackawaxen River. Most of the trees were fallen to the southeast, except along the Lackawaxen where the river valley deflected the winds and trees fell to the east. Hundreds of people were impacted by the storm as power was out for a couple days in some locations and roads were closed until trees and fallen power lines could be cleared.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 23 to 25, 20104 deaths · 6 events
- Flash Flooding and Flooding in Illinois, July 23 to 24, 20101 death · $261 million · 61 kt wind · 35 events
- Heat in Georgia, July 23 to 24, 20102 deaths · 1 event
- Flooding in Iowa, July 23 to 29, 2010$25 million · 2 events
- Flood in Iowa, July 23 to 25, 2010$26 million · 1 event
- Tornadoes and Flash Flooding in Iowa, July 23 to 24, 2010$1.3 million · EF1 · 13 events
- Flood in Alaska, July 23 to 24, 2010$6.0 million · 1 event
- Tornadoes and Flash Flood in South Dakota, July 23, 2010$1.1 million · EF0 · 34 events
- Flash Flooding and Heavy Rain in Iowa, July 23, 2010$1.5 million · 6 events
- Flash Flood and Flood in Wisconsin, July 23 to 24, 2010$1.3 million · 60 kt wind · 7 events
- Flooding and Damaging Winds in Iowa, July 23 to 24, 2010$437,000 · 61 kt wind · 11 events
- Flood in Iowa, July 23 to 26, 2010$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251328, 251324, 258259, 251325, 251322, 251326, 251323, 251327, 258314, 258262, 251329, 251330.